Posted by Ueli (18.104.22.168) on October 19, 2000 at 13:05:25:
In Reply to: To the foolish out there. posted by KevinD on October 19, 2000 at 10:02:54:
>Greatfruit juice should not be combined with Verapamil. Drastically lowers your BP or something like that.
Great that you want to warn other about possible drug interactions, but please do it a bit more carefully.
Grapefruit contains an enzyme that slows down the metabolizing of Verapamil in the liver, and hence a higher ACU (area under curve) is achieved, up to 40% higher, although it does not say how much grapefruit it takes to do this. This is akin to taking a somewhat higher dose, without the grapefruit.
Verapamil is not a 'high blood pressure' medication, although it is primarily used for this. Verapamil relaxes the smooth muscles. Smooth muscles are found around larger arteries and if they are cramped up a too high BP results. By relaxing these muscles a reduction in BP can result, but a higher dose does not mean that the BP drops trough the floor. Damping too rapid excursions of the vessels in our head is useful for us clusterheads. The relaxing of the smooth muscles around the intestines may cause constipation.
It is always a good idea to check on interactions between the different meds you take. For this purpose the link below can be useful.
Post a Followup